Alert archive / Massachusetts / High Surf Advisories in 2006

High Surf Advisory 4, NWS Boston/Norton, MA

July 25, 20065 counties in Massachusetts; Newport County, Washington County, Rhode Island

NWS Boston/Norton, MA issued this high surf advisory at Jul 25, 2006, 4:28 AM EDT for 5 counties in Massachusetts; Newport County, Washington County, Rhode Island. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Jul 25, 2006, 4:28 AM EDT (08:28 UTC)
Expired
Jul 25, 2006, 10:30 AM EDT
In force
6 hr
Issued by
NWS Boston/Norton, MA

Counties Barnstable County, MA, Bristol County, MA, Dukes County, MA, Nantucket County, MA, Plymouth County, MA, Newport County, RI, Washington County, RI

The radar

The Boston radar (KBOX), 51 km from the middle of the area, began a volume at 08:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 00:00Z, 8.5 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 00:00Z on 2006-07-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 00:00Z on 2006-07-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 64 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1774 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
64 m²/s²
0-3 km storm-relative helicity
73 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WHUS41 KBOX 250828
CFWBOX

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE TAUNTON MA
428 AM EDT TUE JUL 25 2006

MAZ020>024-RIZ006>008-251630-
/O.NEW.KBOX.SU.Y.0004.060725T0828Z-060726T0000Z/
SOUTHERN BRISTOL MA-SOUTHERN PLYMOUTH MA-BARNSTABLE MA-DUKES MA-
NANTUCKET MA-WASHINGTON RI-NEWPORT RI-BLOCK ISLAND RI-
428 AM EDT TUE JUL 25 2006

...HIGH SURF ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN TAUNTON HAS ISSUED A HIGH SURF
ADVISORY...WHICH IS IN EFFECT UNTIL 8 PM EDT THIS EVENING. 

SOUTHERLY SWELLS CONTINUE TO IMPACT THE SOUTH COASTS OF
MASSACHUSETTS AND RHODE ISLAND...INCLUDING SOUTH FACING BEACHES OF
CAPE COD...MARTHAS VINEYARD...NANTUCKET AND BLOCK ISLAND. THESE
SWELLS ARE PERPENDICULAR TO THE COAST...WHICH WILL RESULT IN A
GREATER THREAT OF RIP CURRENTS THROUGH THIS AFTERNOON. OFFSHORE SEAS
CONTINUE TO SUBSIDE...SO THE THREAT OF RIP CURRENTS WILL DIMINISH
EVEN FURTHER TOWARD EVENING.

A RIP CURRENT...SOMETIMES MISTAKENLY CALLED AN UNDERTOW...IS A
STRONG BUT NARROW CURRENT OF WATER FLOWING FROM THE BEACH TO THE
SURF ZONE. IT CAN RAPIDLY CARRY A SWIMMER INTO DEEPER WATER AND
EXHAUST AN INDIVIDUAL TRYING TO SWIM AGAINST IT.

IF YOU ARE A POOR SWIMMER AND ARE CAUGHT IN A RIP CURRENT...SWIM
PARALLEL TO THE BEACH UNTIL OUT OF ITS PULL. ANOTHER MEANS OF ESCAPE
FOR THOSE WHO ARE GOOD SWIMMERS IS TO RIDE THE CURRENT OUT BEYOND THE
SURF ZONE WHERE THE RIP CURRENT DISSIPATES...THEN SWIM TOWARD SHORE
OUTSIDE THE EFFECT OF THE NARROW RIP CURRENT.

DO NOT ATTEMPT TO SWIM BACK TO SHORE DIRECTLY AGAINST THE CURRENT...
IT CAN EXHAUST AND DROWN EVEN THE STRONGEST SWIMMER.

HEED THE ADVICE OF THE BEACH PATROL AND SWIM ONLY AT GUARDED BEACHES.
WATCH YOUR CHILDREN. BE ESPECIALLY CAUTIOUS NEAR PIERS AND JETTIES
WHERE RIP CURRENTS CAN BE ENHANCED.

$$


BELK
1 follow-up statement
000 
WHUS41 KBOX 251430
CFWBOX

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE TAUNTON MA
1030 AM EDT TUE JUL 25 2006

MAZ020>024-RIZ006>008-251530-
/O.CAN.KBOX.SU.Y.0004.000000T0000Z-060726T0000Z/
SOUTHERN BRISTOL MA-SOUTHERN PLYMOUTH MA-BARNSTABLE MA-DUKES MA-
NANTUCKET MA-WASHINGTON RI-NEWPORT RI-BLOCK ISLAND RI-
1030 AM EDT TUE JUL 25 2006

...HIGH SURF ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN TAUNTON HAS CANCELLED THE HIGH
SURF ADVISORY. 

SOUTHERLY SWELLS WERE DIMINISHING ALONG THE COAST. IN
ADDITION...INCREASING SOUTHWEST WINDS THIS AFTERNOON WILL RESULT IN
WAVES BECOMING MORE WIND GENERATED WHICH WILL FURTHER REDUCE THE RIP
CURRENT THREAT.

$$

KJC

What forecasters said that day

The local office's own words before this high surf advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before this high surf advisory went out at Jul 25, 4:10 AM EDT, 18 minutes earlier.

Area forecast discussion, Jul 25, 4:10 AM EDT, 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
410 AM EDT TUE JUL 25 2006

.SHORT TERM /TODAY THROUGH WEDNESDAY/...
MODELS ARE IN DECENT AGREEMENT TODAY...THEN START TO DEVIATE
SIGNIFICANTLY TONIGHT WITH THE HANDLING OF A DEVELOPING COASTAL LOW
PRESSURE. THIS WILL HAVE IMPLICATIONS FOR THE WEDNESDAY FORECAST AS
WELL.

25/00Z GFS IS AN OUTLIER SOLUTION...AND IS THE STRONGEST AND QUICKEST
MODEL BRINGING THIS COASTAL LOW PRESSURE TO SOUTHERN NEW ENGLAND. NEXT
IS THE 25/00Z GGEM WHICH IS A LITTLE SLOWER AND WEAKER...BUT STILL
QUICKER THAN THE CONSENSUS SOLUTION. JUST CAUGHT A GLIMPSE OF THE
25/00Z ECMWF JUST BEFORE PRESS TIME AND IT IS MORE IN LINE WITH THE
CONSENSUS SOLUTION. THE 500 MB VORTICITY FIELD FROM THE GFS LOOKS TO
BE SUFFERING SOME CONVECTIVE FEEDBACK ISSUES AGAIN GIVEN THE STRENGTH
OF THE SHORTWAVE AND THE AMPLITUDE OF THE LONGWAVE TROUGH. THEREFORE...
WILL LEAN AWAY FROM THE GFS FOR THIS FORECAST...AND MORE TOWARD THE
CONSENSUS SOLUTION LED BY THE NAM.

ALL MODELS SEEM TO BE HANDLING THE TIMING AND LOCATION OF THE FRONTAL
BOUNDARY LINGERING AROUND THE GREAT LAKES. NOT EXPECTING THIS FRONT
TO GET TOO CLOSE TO SOUTHERN NEW ENGLAND THROUGH WEDNESDAY...BUT
CANNOT RULE OUT A STRAY SHOWER OR THUNDERSTORM WITH THE INCREASE OF
DEW POINTS TOWARD 70 DEGREES ONCE AGAIN.

SEAS CONTINUE TO SUBSIDE ACROSS THE SOUTH COASTS OF MA AND RI. HOWEVER...
LATEST BUOYS STILL SHOW 3-4 FT SEAS WITH LIGHT WINDS. THUS...SUSPECT
THIS IS MOSTLY DUE TO SWELLS. BUOY DATA ALSO INDICATES THESE SWELLS
ARE ARRIVING PERPENDICULAR TO THE COAST...WHICH IS A FAVORABLE SETUP
FOR RIP CURRENTS ON SOUTH FACING BEACHES. WILL HOIST ANOTHER SURF
ADVISORY ACROSS THE SOUTH COAST UNTIL THESE SWELLS SUBSIDE.

MAV GUIDANCE DID WELL YESTERDAY...BUT NOT CONFIDENT IN TRUSTING IT
BEYOND TODAY. WILL GENERALLY USE A BLEND OF THE LATEST GUIDANCE TO
TWEAK PREVIOUS FORECAST.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/...
SW FLOW REGIME BECOMES ESTABLISHED WED NIGHT AS WHAT SHOULD BE
SECOND OF MID ATLANTIC SHORT WAVES/SURFACE LOW HEADS OUT OF PICTURE.
WE KEPT CHANCE POPS FOR MUCH OF MID TO LATE WEEK PERIOD ACROSS
INTERIOR...AND LESS SO NEAR S COAST DUE TO MORE STABLE BOUNDARY
LAYER. ALTHOUGH WE DO THINK MOST OF SHOWERS/THUNDERSTORMS WILL BE
DIURNALLY DRIVEN AND MAINLY CONFINED TO AFTERNOON/EVENING...THERE IS
PLENTY OF LOW LEVEL MOISTURE /DEWPOINTS AROUND 70F/ THAT WE MAY SEE
SOME LEFTOVER SHOWERS OR STORMS LINGER INTO NIGHTTIME AS WELL.

WE ALSO EXPECT AREAS OF LOW CLOUDS AND FOG NEAR S COAST...BECOMING
MORE WIDESPREAD DURING NIGHTTIME AND EARLY MORNING HOURS.

THERE IS STILL POTENTIAL FOR HEAT IN THU TO SAT TIMEFRAME...THOUGH
WE ARE A BIT CONCERNED ABOUT AMOUNT OF MID AND HIGH CLOUDS THAT MAY
ENTER SOUTHERN NEW ENGLAND FROM UPSTREAM CONVECTION. THIS COULD
PREVENT US FROM SEEING WIDESPREAD 90+ READINGS.

&&

.AVIATION...
VFR CONDITIONS EXPECTED FOR THE NEXT 24 HOURS FOR JUST ABOUT ALL OF
SOUTHERN NEW ENGLAND. THE EXCEPTION WILL BE PATCHY MVFR VISIBILILITY
IN PATCHY SURFACE FOG AROUND NANTUCKET AND THE SOUTH COAST OF MA.
DIURNALLY DRIVEN FEW-SCT FAIR WEATHER CUMULUS CLOUDS AND INCREASING
HIGH LEVEL CLOUDS IN THE FORECAST.

&&

.MARINE...
SEAS CONTINUE TO SUBSIDE BELOW 5 FT THIS MORNING AT THE BUOYS SOUTH
OF NEW ENGLAND. WILL ALLOW THE SMALL CRAFT ADVISORYFOR SEAS TO
EXPIRE. A GOOD SOUTHWEST WIND AND SOME MIXING ALONG THE COAST MAY
RESULT IN WIND GUSTS UP TO 25 KT ACROSS THE WATERS FROM THE MERRIMACK
RIVER TO PROVINCETOWN. WILL KEEP THE PREVIOUS SMALL CRAFT ADVISORY
FOR THIS AFTERNOON INTACT.

IN THE LONGER TERM...SW FLOW REGIME TAKES HOLD WED NIGHT THROUGH END
OF WEEK. THIS MAY RESULT IN MARGINAL SMALL CRAFT ADVISORY CONDITIONS
NEARSHORE...MAINLY ON S COASTAL BAYS/SOUNDS AS WELL AS E MA WATERS.
IN ADDITION...AREAS OF FOG SHOULD REDUCE VISIBILITY TO 1 NM OR LESS
ALONG MUCH OF S COAST...ESPECIALLY AT NIGHT.

COLD FRONT IS EXPECTED TO CROSS WATERS EITHER SAT OR EARLY SUN...
WITH DIMINISHING WINDS AND SEAS.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...HIGH SURF ADVISORY FOR MAZ020>024 UNTIL 8 PM TUESDAY.
NH...NONE.
RI...HIGH SURF ADVISORY FOR RIZ006>008 UNTIL 8 PM TUESDAY.
MARINE...SMALL CRAFT ADVISORY FOR ANZ250 FROM 1 PM TUESDAY TO 6 PM
     TUESDAY.
&&

SHORT TERM/AVIATION...BELK
LONG TERM...JWD
Hazardous weather outlook, Jul 25, 4:15 AM EDT, 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
415 AM EDT TUE JUL 25 2006

ANZ230-250-CTZ002>004-MAZ002>019-026-NHZ011-012-015-RIZ001>005-
261100-
BOSTON HARBOR-
COASTAL WATERS FROM MERRIMACK RIVER MA OUT 25 NM TO PLYMOUTH MA
OUT 40 NM...INCLUDING THE STELLWAGEN BANK NATIONAL MARINE
SANCTUARY-HARTFORD CT-TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA-
EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA-
WESTERN ESSEX MA-EASTERN ESSEX MA-WESTERN HAMPSHIRE MA-
WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA-
SOUTHERN WORCESTER MA-WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA-
SUFFOLK MA-EASTERN NORFOLK MA-NORTHERN BRISTOL MA-
WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-NORTHERN MIDDLESEX MA-
CHESHIRE NH-EASTERN HILLSBOROUGH NH-
WESTERN AND CENTRAL HILLSBOROUGH NH-NORTHWEST PROVIDENCE RI-
SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-EASTERN KENT RI-
BRISTOL RI-
415 AM EDT TUE JUL 25 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN
CONNECTICUT...CENTRAL MASSACHUSETTS...EASTERN MASSACHUSETTS...
NORTHEAST MASSACHUSETTS...SOUTHEAST MASSACHUSETTS...WESTERN
MASSACHUSETTS...MASSACHUSETTS COASTAL WATERS...SOUTHERN NEW
HAMPSHIRE...CENTRAL RHODE ISLAND AND NORTHERN RHODE ISLAND.

.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED.

THERE IS ONLY A SLIGHT CHANCE OF AN AFTERNOON THUNDERSTORM NEAR THE
EAST SLOPES OF THE BERKSHIRES.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THUNDERSTORMS ARE POSSIBLE WEDNESDAY INTO FRIDAY...ESPECIALLY ACROSS
THE INTERIOR AND DURING THE AFTERNOON AND EVENING. POTENTIALLY
STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE FRIDAY AND SATURDAY.

HOT AND HUMID WEATHER IS EXPECTED BY THE END OF THE WEEK. THERE IS
THE POSSIBILITY OF A 3 DAY HEAT WAVE IN THE CONNECTICUT VALLEY AS
WELL AS THE AREA FROM THE MERRIMACK VALLEY INTO THE BOSTON TO
PROVIDENCE CORRIDOR. THE HOTTEST DAY POTENTIALLY IS FRIDAY...WHEN
HEAT ADVISORY CONDITIONS MAY OCCUR.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT...BUT MAY BE
NEEDED WEDNESDAY AFTERNOON ACROSS WESTERN MASSACHUSETTS AND
SOUTHWEST NEW HAMPSHIRE IN ORDER TO MONITOR THUNDERSTORMS.

ANZ231>237-254-255-MAZ020>024-RIZ006>008-261100-
CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND-BUZZARDS BAY-
RHODE ISLAND SOUND-NARRAGANSETT BAY-BLOCK ISLAND SOUND-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-
COASTAL WATERS FROM MONTAUK NY TO BLOCK ISLAND RI TO MARTHAS
VINEYARD MA TO NANTUCKET MA SOUTHEAST TO 20 NM-
SOUTHERN BRISTOL MA-SOUTHERN PLYMOUTH MA-BARNSTABLE MA-DUKES MA-
NANTUCKET MA-WASHINGTON RI-NEWPORT RI-BLOCK ISLAND RI-
415 AM EDT TUE JUL 25 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MASSACHUSETTS...MASSACHUSETTS COASTAL WATERS...SOUTHERN RHODE ISLAND
AND RHODE ISLAND COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT
A HIGH SURF ADVISORY IS IN EFFECT UNTIL 8 PM EDT.

LEFTOVER SOUTHERLY SWELLS OF AROUND 3 FEET WILL RESULT IN ROUGH SURF
AND A MODERATE RISK OF RIP CURRENTS AT SOUTH FACING BEACHES. REFER
TO THE COASTAL HAZARD MESSAGE /KBOXCFWBOX/ FOR DETAILS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THERE IS A CHANCE OF THUNDERSTORMS WEDNESDAY AFTERNOON ON NANTUCKET
AS WELL AS THE ADJACENT COASTAL WATERS.

A BETTER CHANCE OF THUNDERSTORMS ARRIVES FRIDAY INTO SATURDAY.

.SPOTTER INFORMATION STATEMENT...
WHILE FORMAL SPOTTER ACTIVATION WILL NOT BE NEEDED...SPOTTERS SHOULD
FORWARD ANY REPORTS OF RIP CURRENTS AT SOUTH COASTAL BEACHES TODAY.

JWD

Nearby

High Surf Advisories in Massachusetts, 2006High Surf Advisories in Rhode Island, 2006Every high surf advisory in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.